Format

Send to

Choose Destination
Br J Clin Pharmacol. 1986 Apr;21(4):451-3.

Potentiation of the adverse effects of intravenous terbutaline by oral theophylline.

Abstract

We have studied the influence of therapeutic plasma concentrations of theophylline on some of the unwanted responses to intravenous terbutaline in normal subjects. There was a significantly greater fall in serum potassium and rise in plasma glucose, pulse rate and systolic blood pressure in response to an intravenous infusion of terbutaline when theophylline was present compared with when terbutaline was given alone. These drugs are commonly used together in the treatment of acute asthma and potentiation of side effects may be hazardous. We suggest monitoring of the serum potassium when these drugs are used together during acute exacerbations of asthma.

[Indexed for MEDLINE]
Free PMC Article

Supplemental Content

Full text links

Icon for Wiley Icon for PubMed Central
Loading ...
Support Center